Gareth was in on Tuesday, for an Endoscopy. He's been complaining since December 6th that his stomach hurt, especially when he walked. We jokingly said it was from overeating turkey, stuffing, pies, cookies, potatoes, etc., but after several days of him refusing to do anything, we knew it was serious. I figured he needed his esophagus stretched again. Wrong....his esophagus was fine but he has a stomach ulcer near the opening into the small intestine. Too many pain meds like Etodolac, Motrin, etc. So, the gastroenterologist put him on twice daily Zantac and Prilosec to get that healed. I didn't know you could feel stomach ulcers, that they were painful.
He was in to see his new rheumatologist yesterday, second meeting with her. She never did receive a copy of his neck surgery and didn't know anything about the issues the surgeon ran into. I was explaining the neck issues, the stomach issues, and asked her about whether we should increase the Plaquenil, so we could decrease the pain meds. Very bluntly, she said no. She went on to explain, in detail, that she would only increase Plaquenil if there was signs of inflammation, which he doesn't have now. She also said he's on the right amount to prevent eye damage. She then told me, because of his IVIg infusions, he's getting double therapy for his scleroderma. Just keep him on the extra strength Tylenol.
She went on to explain that IVIg is being used for autoimmune diseases that don't respond well to *normal* therapies. She's right out of John Hopkins and told me that she spent a year in the scleroderma clinic there. *Thank you* I said!! I do like her; she's very intelligent, to the point, but can explain things on my level...duh, sometimes!!
Take care, Everyone.
Mom to Gareth, 27 years old, DS/ASD